Idaho, 2016

Wildfire in Idaho, July 4 to 9, 2016

July 4 to 9, 2016 · NWS PIH · 1 event in 1 county or zone

A 2,000 wildfire located 5 miles west of Arco began on July 4th and was completely contained on July 9th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 2,000 wildfire located 5 miles west of Arco began on July 4th and was completely contained on July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 4, 1:03 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 4, 1:03 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
203 PM MDT MON JUL 4 2016

.DISCUSSION...Early afternoon satellite imagery was showing a low
pressure center over east-cntrl British Columbia (BC) with a fairly
significant short-wave disturbance transitioning through the base of
the trough over Idaho. Wind speeds have already begun to ramp up
across the region and all wind associated advisories will continue
through 9 PM MDT this evening. Regional radar imagery was showing a
ribbon of light precipitation extending from Mackay through Island
Park and models suggest that as the aforementioned short-wave shifts
through the region this evening the focus for convective activity
will shift into the ERN and SE highlands. A fairly significant chunk
of the BC low ejects east across Canada late tonight while the
remaining circulation ingests a weak PAC disturbance Tuesday morning
encouraging the upper low to dig south into NRN Washington Tuesday
afternoon/eve supporting breezy conditions across SE Idaho and
isolated convection over the ERN highlands. The low shifts slowly
east along the Canadian border Tuesday night/Wednesday encouraging
isolated to scattered thunderstorm activity late Tuesday night
increasing in coverage through the day on Wednesday. Breezy to windy
conditions are also anticipated across the region Wednesday
afternoon/eve as the trough axis shifts through the NRN Rockies. SE
Idaho falls between systems Thursday/Thursday night as the next deep
PAC low digs SE toward the NW coast. Warmer temperatures are
expected Friday under the increasing SW flow aloft with isolated
evening convection over the NRN mountains. The upper low shifts into
the Washington coast Saturday with an associated band of
precipitation spreading into the CNTRL Idaho mountains and breezy
conditions surfacing across the Snake River Plain. The models are
now showing the upper low sweeping east through CNTRL Idaho into WRN
Montana Saturday night/Sunday a little further north than yesterdays
projections. The brunt of the precipitation is expected to fall
across the NRN mountains while the Snake Plain and SRN highlands see
a fairly dry but strong cold frontal passage Sunday afternoon. If
the track holds as progged we should see very strong winds
throughout SE Idaho and significantly cooler temperatures. Again, SE
Idaho falls between systems Monday as yet another PAC low settles
into the NW coastal waters promoting dry, mild and breezy conditions
across the area. Huston
&&

.AVIATION...A wave off a low pressure pressure system over British
Columbia is bringing breezy to moderate winds across the area.
Expect afternoon gusts of 30 to 35 mph for KPIH and KIDA. KBYI and
KSun will be breezy but will only see gusts near 15 to 20 mph.
Expect breezy winds tomorrow afternoon as well as the low pressure
system starts to move Southeast toward Montana.  Wyatt
&&

.FIRE WEATHER...A wave off a low pressure pressure system over
British Columbia is bringing breezy to moderate winds across the
area. Low Humidity of 8 to 18 percent is expected across much of the
Salmon-Challis Forest with 15 to 25 percent expected elsewhere. Look
for winds of 20 to 30 mph with gusts near 40 mph. A Red Flag Warning
remains in effect for Zone 475 as well as a Wind Advisory remains in
effect for the Arco Desert. Expect the winds to diminish around 8 to
9 pm this evening. There is a weak boundary from the Owyee Mountains
northeast to Island Park that will bring isolated showers and
thunderstorms this afternoon into early evening. Tuesday look for
breezy winds to redevelop over the Central mountains and Snake river
plain as the low pressure system moves southeast from British
Columbia toward Western Montana. Expect slightly cooler temperatures
and slightly higher relative humidities as well as isolated showers
and thunderstorms mainly for the Eastern Highlands on Tuesday. By
Wednesday the low pressure system moves over Western Montana. Look
for breezy to moderate winds again as well as slightly cooler
temperatures, higher relative humidities and isolated showers and
thunderstorms for the Central Mountains, Upper Snake Highlands and
the Eastern Highlands. Look for drier and warmer conditions Thursday
and particularly Friday ahead of the next system coming through
Saturday into Sunday. This system will bring moderate winds and
higher relative humidities as models continue to show good chances
of precipitation. Wyatt
&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory continues through 9 PM MDT this evening for
IDZ021.

Wind Advisory continues through 9 PM MDT this evening for IDZ020.

Red Flag Warning continues through 9 PM MDT this evening for IDZ475.
&&

In the hours before

Special weather statement, Jul 4, 1:30 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT MON JUL 4 2016

IDZ023-025-042100-
CARIBOU HIGHLANDS ID-WASATCH MOUNTAINS/IDAHO PORTION ID-
230 PM MDT MON JUL 4 2016

...STRONG THUNDERSTORM SOUTHWEST OF THAYNE WY HEADING IN THAT
GENERAL DIRECTION THROUGH 3 PM MDT...

AT 227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF STAR VALLEY REST AREA...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN AND WIND GUSTS IN EXCESS OF 45 MPH
ARE POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST TOWARD THAYNE
WYOMING.

LOCATIONS IMPACTED INCLUDE...
DIAMOND CREEK CAMPGROUND AND SMOKEY CANYON MINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4254 11135 4275 11151 4301 11105 4260 11105
TIME...MOT...LOC 2027Z 239DEG 28KT 4284 11115

HUSTON
Special weather statement, Jul 4, 3:56 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
456 PM MDT MON JUL 4 2016

IDZ023-025-042345-
CARIBOU HIGHLANDS ID-WASATCH MOUNTAINS/IDAHO PORTION ID-
456 PM MDT MON JUL 4 2016

...WIND GUSTS UP TO 50 MPH FOR SOUTHEASTERN CARIBOU...NORTHEASTERN
FRANKLIN AND NORTHERN BEAR LAKE COUNTIES UNTIL 545 PM MDT...

AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GEORGETOWN...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTPELIER...GEORGETOWN...GEORGETOWN SUMMIT...BERN...LIBERTY...
GENEVA...EMMIGRANT SUMMIT...CLEAR CREEK RANGER STATION...
GENEVA SUMMIT...BENNINGTON...SMOKEY CANYON MINE AND OVID.

LAT...LON 4227 11156 4254 11160 4273 11104 4233 11105
TIME...MOT...LOC 2256Z 250DEG 26KT 4248 11146

HEDGES

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lost River / Pahsimeroi

When
July 4, 4:00 PM MST to July 9, 5:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
Park/Forest Service

A 2,000 wildfire located 5 miles west of Arco began on July 4th and was completely contained on July 9th. No damage to structures was reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653751.